Hail, Harnett
- When
- May 31, 12:50 PM EST
- Where
- Harnett County, 2.18 mi SE of Anderson Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.260, -78.900
Scattered thunderstorms developed during the afternoon along two differential heating boundaries and under the influence of a weak surface trough, marginal instability and moderate shear. One area of storms moved into the region from the Foothills and the other developed along the sea breeze over the Sandhills and Coastal Plain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered thunderstorms developed during the afternoon along two differential heating boundaries and under the influence of a weak surface trough, marginal instability and moderate shear. One area of storms moved into the region from the Foothills and the other developed along the sea breeze over the Sandhills and Coastal Plain. A few of the storms became severe, producing damaging winds and quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 31, 9:10 AM EST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 1010 AM EDT Wed May 31 2017 .SYNOPSIS... A cold front will move southeast across NC late this evening and overnight. Weak high pressure will build in from the NW tonight and Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 1010 AM Wednesday... Latest surface analysis shows a weak surface low over the DelMarVa peninsula with a surface boundary extending west and southwest across southeastern VA into central and then southwestern NC. Behind the boundary, light winds have become northwesterly and dew points have fallen into the upper 50s to lower 60s (dew point of 58 at HNZ and 59 at TDF this hour). South of the boundary, dew points are in the lower 70s with a light southwest wind. Another cold front was located across the western Great Lakes. Morning upper air analysis shows a fairly unidirectional southwesterly flow with a broad upper- level trough over the Great Lakes region. the stronger flow aloft, as noted by 40+kt winds at 500 hPa have retreated north a bit to near the NC/VA border with the main jet core located across the eastern OH valley. There appear to be fewer disturbances in the upstream upper flow today than yesterday. Weak troughing is noted near and in the lee of the southern Appalachians at 850 and 700 hPa. The airmass across central NC is drier than yesterday at this time with PW values ranging from near 1.2 in the Triad to around 1.4 or 1.5 in the Coastal Plain. Widely scattered to scattered convection is expected today, and with limited forcing for ascent, convection will be less organized and likely focused in a couple of areas. Convection allowing models are suggesting that sct convection will not surprisingly develop ahead of the surface boundary across the Sandhills and Coastal Plain during the afternoon. Other sct convection should develop across the Mountains and Foothills and push east and southeast during the afternoon and evening across parts of central NC. Still expect the best coverage and intensity to the convection will be across the east ahead of the boundary, in deeper moisture and in greater instability with MLCAPE values ranging between 1000 and 1500 J/Kg this afternoon with weaker instability to the west. The low and especially mid-level flow is rather robust supporting 0-6km bulk shear values of 30-35kts across the south and 40-45kts near the VA/NC border. A couple of strong storms are possible today, mainly across the east and especially where the overlap of the best MLCAPE and shear is present across the northern Coastal Plain and northeast Piedmont. Sct convection will gradually subside late this evening and overnight, ending in the west and Northwest first and the east last well after midnight. Highs today will range from 84 in the Triad to 87 across the southeast with lows ranging from 59 northwest to 66 southeast. -Blaes && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 325 AM Wednesday... With the front expected to be south of the area by sunrise Thursday, weak high pressure will bring drier air into the region. Dew points are expected to fall into the 40s/50s bringing a refreshing change for a day or so. However, with plenty of sun and highs still in the mid 80s to near 90, it will not be cooler, just drier! Expect mostly clear skies Thursday night with lows in the 50s to lower 60s SE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 345 AM Wednesday... Medium range models continue to show a mid/upper level low over SE Canada/New England late week and slowly wobbling eastward, yielding northwest flow aloft over central NC for Friday into Saturday. The latest GFS/ECMWF continues to depict a low chance for any convection during this period. However, as moisture begins to increase across the area on Saturday again, combined with the potential for disturbances in the northwest flow will maintain a low end chance pop for Saturday. Expect high temps will be in the mid to upper 80s, with a few lower 90s across the south/southeast. Low temps are expected to be in the 60s, to near 70s some of the urban areas and SE. Additional S/W energy will dive southward from central Canada this weekend into the back side of the mean Eastern U.S. mid/upper level trough. This will cause the mid/upper level flow to amplify over the Eastern U.S. again, with the development of deep mid/upper level low across the Upper Midwest or Great Lakes Region, helping to send an associated cold front(s) towards central NC Sunday into Monday. This should result in above normal chances for showers and storms (possibly severe) Sunday into Monday, with cooler and possibly below normal temps by mid next week. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... As of 630 AM Wednesday... Generally VFR conditions are forecast through tonight. A brief shower or storm is possible this afternoon and evening as a cold front moves into the region. Long Term: VFR conditions are forecast Thursday and Friday. However, an unsettled pattern featuring an upper trough over the eastern CONUS will bring increasing chances of showers and storms over the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Blaes SHORT TERM...Badgett LONG TERM...BSD AVIATION...Badgett
Hazardous Weather Outlook National Weather Service Raleigh NC 147 PM EDT Wed May 31 2017 NCZ007>011-024>028-040>043-075>078-083>086-088-089-011800- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 147 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected this afternoon and evening. A few storms could become severe with hail as big as quarters and wind gusts in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>023-038-039-073-074-011800- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery- 147 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A strong thunderstorm or two is possible this afternoon into the early evening. The main hazards are expected to be gusty winds to 40 or 50 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
118 PM EDT WED MAY 31 2017
NCZ075-077-086-088-311800-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
118 PM EDT WED MAY 31 2017
...A strong thunderstorm will affect portions of northeastern
Hoke... southwestern Harnett...east central Moore and northwestern
Cumberland Counties Until 200 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pope AFB, or 9 miles northwest of Fort Bragg,
moving east at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Pineview, Anderson
Creek and Timberlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
LAT...LON 3514 7922 3532 7921 3531 7918 3532 7917
3537 7883 3509 7887
TIME...MOT...LOC 1717Z 272DEG 15KT 3523 7913
WSSSpecial Weather Statement
National Weather Service Raleigh NC
141 PM EDT WED MAY 31 2017
NCZ075-077-086-311815-
Hoke NC-Harnett NC-Moore NC-
141 PM EDT WED MAY 31 2017
...a strong thunderstorm will affect portions of northeastern Hoke...
southwestern Harnett and east central Moore Counties Until 215 PM
EDT...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Southern Pines, moving east at 15 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Southern Pines, Whispering Pines, Vass and Pineview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3517 7939 3528 7937 3533 7905 3520 7906
3519 7910 3513 7911 3511 7910 3510 7910
TIME...MOT...LOC 1741Z 275DEG 12KT 3523 7931
WSSThe Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Numerous trees and several power lines were blown down along a swath from the 6000 block of Maxwell Road, north of Autryville, to the intersection of Keener Road and Hobbton Highway, near Hobbton.
One tree and a couple power lines were blown down along a swath near to just east of Turkey.
Several trees were blown down on Old US Highway 64 in the Reeds Crossroads community.
A couple of trees were blown down near the intersection of Brann Road and Portage Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701448, 701449, 701452, 701455, 701456, 701457.